Alert archive / Kansas / Hard Freeze Warnings in 2014

Hard Freeze Warning 2, NWS Dodge City, KS

April 14, 201427 counties in Kansas

NWS Dodge City, KS issued this hard freeze warning at Apr 14, 2014, 2:12 PM CDT for 27 counties in Kansas. It took effect at Apr 15, 2014, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2014, 2:12 PM CDT (19:12 UTC)
In effect from
Apr 15, 2014, 1:00 AM CDT
Expired
Apr 15, 2014, 9:00 AM CDT
In force
8 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WWUS73 KDDC 141912
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT MON APR 14 2014

...ANOTHER HARD FREEZE LIKELY TONIGHT THROUGH TUESDAY MORNING...

.A SECOND HARD FREEZE WITH TEMPERATURES AT OR BELOW 28 DEGREES
FAHRENHEIT LOOKS LIKELY THROUGH TUESDAY MORNING.

KSZ030-031-043>046-061>066-074>081-084>090-150600-
/O.UPG.KDDC.HZ.A.0001.140415T0600Z-140415T1400Z/
/O.NEW.KDDC.HZ.W.0002.140415T0600Z-140415T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
212 PM CDT MON APR 14 2014 /112 PM MDT MON APR 14 2014/

...HARD FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
9 AM CDT /8 AM MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ TUESDAY. THE HARD FREEZE WATCH IS NO
LONGER IN EFFECT. 

* TIMING...VERY EARLY TUESDAY THROUGH TUESDAY MID-MORNING.

* TEMPERATURE...AT OR BELOW 28 DEGREES FAHRENHEIT.

* IMPACTS...SUB FREEZING TEMPERATURES COULD KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

SUGDEN
2 follow-up statements
880 
WWUS73 KDDC 150253
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
953 PM CDT MON APR 14 2014

...HARD FREEZE EXPECTED TONIGHT...

.A WIDESPREAD HARD FREEZE WITH TEMPERATURES AT OR BELOW 28 DEGREES
FAHRENHEIT WILL OCCUR OVERNIGHT INTO TUESDAY MORNING.

KSZ030-031-043>046-061>066-074>081-084>090-151400-
/O.CON.KDDC.HZ.W.0002.140415T0600Z-140415T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
953 PM CDT MON APR 14 2014 /853 PM MDT MON APR 14 2014/

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT
MDT/ TO 9 AM CDT /8 AM MDT/ TUESDAY...

* TIMING...VERY EARLY TUESDAY THROUGH TUESDAY MID-MORNING.

* TEMPERATURE...AT OR BELOW 28 DEGREES FAHRENHEIT.

* IMPACTS...SUB FREEZING TEMPERATURES COULD KILL CROPS AND OTHER 
  SENSITIVE VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND
OTHER SENSITIVE VEGETATION.

&&

$$

33
191 
WWUS73 KDDC 151349
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
849 AM CDT TUE APR 15 2014

KSZ030-031-043>046-061>066-074>081-084>090-151500-
/O.EXP.KDDC.HZ.W.0002.000000T0000Z-140415T1400Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
849 AM CDT TUE APR 15 2014 /749 AM MDT TUE APR 15 2014/

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this hard freeze warning went out at Apr 14, 12:12 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 14, 12:12 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1212 PM CDT Mon Apr 14 2014

...Update to aviation...

.SYNOPSIS...
ISSUED AT 1010 AM CDT MON APR 14 2014

The 14.12Z 250-hPa map showed a meridional flow pattern across the middle
portion of the United States. The strongest jet streak of 105-110 kt
was well south of the the region (across south Texas). At 500-hPa, an
amplified trough was moving across the Great Plains. Fairly cold mid
level temperatures of -28C to -34C was upstream of KDDC. At the lower
levels, intense cold air advection (CAA) was noted across SW Kansas
with 700-hPa/850-hPa temperatures down to -10C/-7C, respectively.
Fairly impressive CAA, considering the 850-hPa temperature was 19C
24 hours ago. At the sfc, a strong cold front had moved all the
way down to coastal Texas. Low-end accumulated snow advisory
amounts reported across the DDC forecast area.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 219 AM CDT MON APR 14 2014

Snow will continue across south central Kansas during the morning
hours before tapering off by noon. This is due to a storm system
exiting to the east. Otherwise expect mostly cloudy skies in the
morning with decreasing clouds from north to south in the afternoon.
Winds will generally be from the north with some gusts. With
abundant cold air advection, highs today are only forecasted to
reach into the low to mid 40s. Winds decrease in speed and shift to
the west tonight. In addition, skies will be mostly clear with dry
conditions. This will allow good radiational cooling to occur across
western Kansas with lows dipping into the lower to mid 20s.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 351 AM CDT MON APR 14 2014

The Wednesday Night-Thursday time frame continues to present a major
challenge in the forecast. Until then, tranquil weather will
encompass the western Kansas region Tuesday and Wednesday as dry
northwest flow aloft will occur across the Rockies and adjacent
Western Plains. We will see a warm-up both Tuesday and Wednesday, as
a result.  Wednesday will be the warmest day out ahead of the next
front with a downslope enhancement in the low level flow leading to
warmer 900-800mb temperatures. The cold front late Wednesday will
approach west central Kansas and if the timing of this front is
faster than currently expected, then highs will need to be lowered.
As it is, mid to upper 60s should be common across much of
southwestern Kansas with some lower 70s south and east of a Liberal
to Dodge City to Larned line.

The cold front will continue to move south with surface cyclogenesis
occurring in response to a digging jet streak over the Rockies. This
is where the similarities between the ECMWF and the GFS end.  The
ECMWF continues to show a more progressive translation of the jet
streak and attendant mid level potential vorticity (PV) anomaly to
the north of southwest Kansas. This results in important 700mb
cyclogenesis farther north toward the Kansas-Nebraska
border...unfavorable for decent precipitation event across southwest
Kansas. The GFS continues its more developed, southern solution that
it was showing yesterday. It is also a colder solution. Should the
ECMWF begin to trend in the direction of the GFS, then this will
lead to much greater confidence in the precipitation/temperature
forecast for late Wednesday Night into Thursday.  As it is, we will
be carrying Likely POPs north of the Arkansas River. We lowered the
highs a bit more for Thursday and have introduced a non-diurnal
curve in the hourly temperature forecast for Thursday as there is a
fairly high degree of confidence in falling temperatures during the
day. The stronger, colder GFS solution would support another
accumulating snow event over much of southwest Kansas.  We will keep
the Rain or Snow precipitation forecast going. By Thursday Night,
the storm will begin to pull away from the western Kansas region and
POPs will be decreasing during this time frame. Another hard freeze
can be expected early Friday morning as surface high pressure moves
in supporting light winds and clear skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1212 PM CDT MON APR 14 2014

VFR conditions expected through TAF period. NW/N winds of 12-21 kt will
decrease this evening and then back SW-W 5-10 kt. Increase in magnitude
of 12-21 kt expected by 15Z tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  24  63  40 /  30   0   0   0
GCK  44  23  64  39 /  20   0   0   0
EHA  43  26  65  42 /  20   0   0   0
LBL  43  25  65  41 /  30   0   0   0
HYS  46  24  64  40 /  20   0   0   0
P28  46  25  63  39 /  40   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WATCH from late tonight through Tuesday morning FOR
KSZ030-031-043>046-061>066-074>081-084>090.

&&

UPDATE...Sugden
SYNOPSIS...Sugden
SHORT TERM...Hovorka_42
LONG TERM...Umscheid
AVIATION...Sugden
Hazardous weather outlook, Apr 14, 2:12 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT MON APR 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
212 PM CDT MON APR 14 2014 /112 PM MDT MON APR 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HARD FREEZE WARNING IS IN EFFECT FOR THE ENTIRE REGION. SEE WEATHER
MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HARD FREEZE WARNING IS IN EFFECT UNTIL 9 AM CDT.

ACCUMULATING SNOWFALL WILL BE POSSIBLE THURSDAY THROUGH THURSDAY EVENING.
IT IS TOO EARLY TO DETERMINE SPECIFIC SNOWFALL AMOUNTS AND SPATIAL COVERAGE
OF THE HEAVIER SNOWFALL AXIS AT THIS TIME. KEEP UPDATED WITH FUTURE
FORECASTS AS WE WILL FINE TUNE THESE AMOUNTS AND LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

SUGDEN

In the hours before

Local storm report, Apr 14, 8:30 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
830 AM CDT MON APR 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 SSW HAVILAND          37.58N 99.13W
04/14/2014  M3.0 INCH        KIOWA              KS   TRAINED SPOTTER

&&

MB
Local storm report, Apr 14, 8:46 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 AM CDT MON APR 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             9 SW JETMORE            37.99N 100.00W
04/14/2014  M3.0 INCH        HODGEMAN           KS   TRAINED SPOTTER

&&

MB
Local storm report, Apr 14, 9:13 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
913 AM CDT MON APR 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     SNOW             MULLINVILLE             37.59N 99.47W
04/14/2014  M2.0 INCH        KIOWA              KS   TRAINED SPOTTER

            STORM SPOTTER REPORTS TWO INCHES OF SNOW IN MULINVILLE.
            MODERATE SNOW WAS FALLING DURING TIME OF REPORT. ALSO
            REPORTS BLOWING AND DRIFTING OF SNOW AND DRIFTS ARE
            STARTING TO FORM ON EAST/WEST ROADS.

0433 AM     SNOW             COLDWATER               37.26N 99.34W
04/14/2014  M2.0 INCH        COMANCHE           KS   TRAINED SPOTTER

            A STORM SPOTTER REPORTED 2 INCHES OF SNOW IN COLDWATER.
            LIGHT SNOW WAS STILL FALLING AT THE TIME OF REPORT.

0700 AM     SNOW             3 SSW HAVILAND          37.58N 99.13W
04/14/2014  M3.0 INCH        KIOWA              KS   TRAINED SPOTTER

0700 AM     SNOW             9 SW JETMORE            37.99N 100.00W
04/14/2014  M3.0 INCH        HODGEMAN           KS   TRAINED SPOTTER

&&

SUGDEN

Nearby

Hard Freeze Warnings in Kansas, 2014Every hard freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.